A Pain in the —Joints


You ache. Your joints hurt. Shoulders. Hands. Hips. Feet. Knees. It’s not because “You’re of that age.” Nor is it arthritis. Cancer treatment comes with some trade-offs. One of them is joint stiffness, and pain. The pain is a side effect from chemo, hormone therapy, and radiation. The good news (they tell me) is the pain gradually goes away when all the treatment ends. And unlike arthritis, treatment-related joint pain doesn’t permanently damage the joints.

According to the Cure magazine, 47 percent of 200 patients taking hormone therapy report joint pain and of those, 67 percent rated the pain as moderate or severe. It’s thought medication compliance is affected by this pain.

While standard arthritis pain treatment may not help, Cure magazine states that studies have shown pain relief from acupuncture, and high doses of vitamin D for women deficient in this vitamin.

It comes down to the obvious. Manage your weight. Get plenty of exercise. (This may vary depending where you are on your journey, and the level of pain that day.) If you’re at the gym and don’t feel you can grip the weights, consider lifting straps (they warp around your wrists and the weight/bar you’re lifting or pulling down.) Walk, swim, stretch. Your speed may have changed with joint pain. If a gym class has a fast pace, set your own, slower pace. Who cares if you’re out of sync with them – mind your body. It’s yet another aspect of self-confidence and creativity to rebuild after cancer treatment. —To thy own self be true!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s